Hail, Bennington
- When
- June 21, 5:50 PM EST
- Where
- Bennington County, Sunderland
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.120, -73.100
Nickel size hail was reported in Sunderland.
A strong cold front moved through east central New York and western New England during Thursday afternoon on June 21st, accompanied by numerous thunderstorms, some of which were locally severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strong cold front moved through east central New York and western New England during Thursday afternoon on June 21st, accompanied by numerous thunderstorms, some of which were locally severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 21, 2:02 PM EST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 302 PM EDT THU JUN 21 2007 .SYNOPSIS... A COLD FRONT...ALONG WITH SHOWERS AND THUNDERSTORMS... WILL PASS FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THIS EVENING. THE ASSOCIATED UPPER LEVEL TROUGH OF LOW PRESSURE WILL REMAIN OVER OUR REGION FOR FRIDAY...CONTINUING THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS. A COOL AREA OF HIGH PRESSURE WILL MOVE ACROSS THE REGION FOR SATURDAY...BEFORE ANOTHER WEAK COLD FRONT BRINGS A RENEWED CHANCE OF SHOWERS AND THUNDERSTORMS FOR SUNDAY. EARLY NEXT WEEK...A WARM FRONT WILL PUSH NORTHWARD ACROSS THE REGION...ALLOWING WARMER TEMPERATURES TO RETURN BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... PSEUDO WARM FRONT WAS PROGRESSING THROUGH THE CAPITAL DISTRICT EARLY THIS AFTERNOON WITH SOME ELEVATED SHOWERS/THUNDERSTORMS. FURTHER UPSTREAM IS A RATHER PRONOUNCED COLD FRONT PROGRESSING ACROSS ONTARIO WITH SATELLITE DERIVED 300MB WINDS NEAR 100KTS COMING ACROSS THIS FRONT. HOURLY MESOSCALE ANALYSIS WINDOW FROM SPC AND LOCAL MSAS/LAPS DATA DO SUPPORT MUCAPES BETWEEN 1000-1500 J/KG WITH LI/S -4C TO -8C. EFFECTIVE BULK SHEAR WAS BETWEEN 40-50KTS SO IT SEEMS THIS IN AN ENVIRONMENT OF LOW CAPE AND HIGH SHEAR. USUALLY THIS RESULTS IN FAST MOVING SEGMENTS WITH POTENTIAL FOR SUPERCELL STRUCTURES...SPLITTING CELLS...LENDING TO HAIL AND WIND DAMAGE. MAGLENTA EQUATION SUPPORTS MAJOR SEVERE WHICH SUPPORTS THE LATEST THOUGHTS FROM SPC REGARDING SWOMCD #1235. LATEST RUC FORECAST BRINGS THIS COLD FRONT INTO THE WESTERN PORTIONS OF THE CWA 20-21Z...THEN EXITS THE EASTERN COUNTIES BETWEEN 00-01Z. SO WILL CONTINUE TO HIGHLIGHT THE SEVERE POTENTIAL AND COLLABORATE WITH SPC FOR A POTENTIAL WATCH. && .SHORT TERM /MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT/... COLD ADVECTION AND STRONG NORTHWEST FLOW REGIME BECOMES THE MAIN FORECAST ISSUE THROUGH FRIDAY NIGHT. ANOTHER SHORT WAVE PROGGED TO DIVE SOUTHEAST FRIDAY AFTERNOON COULD PRODUCE ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS...WITH THE HIGHER PROBABILITIES ACROSS THE HIGHER ELEVATIONS ALONG AND NORTH OF THE MOHAWK VALLEY. WITH WET BULB ZERO HEIGHTS RATHER LOW FOR THIS TIME OF THE YEAR...AVERAGING AROUND 4000 FEET...AND COLDER 500MB TEMPS JUST TO THE NORTHEAST OF ALBANY WHICH COINCIDES WITH THE HEALTHIER LAPSE RATES...HAIL BECOMES A CONCERN WITH ANY CONVECTION THAT DEVELOPS. WITH THE UNSEASONABLY COOLER AIR MASS ADVECTING INTO THE REGION...HIGH TEMPERATURES WILL BE RATHER COOL WITH HIGHS A GOOD 5-10 DEGREES BELOW NORMAL. ANY RESIDUAL CONVECTION FRIDAY EVENING WILL QUICKLY SUBSIDE BY SUNSET WITH A CLEARING TREND EXPECTED TO THE SKY COVER. THIS WILL SET THE STAGE FOR A CHILLY NIGHT ACROSS THE REGION WITH SOME FROST EXPECTED IN THE HIGHER ELEVATIONS. && .LONG TERM /SATURDAY THROUGH THURSDAY/... THE START TO THIS WEEKEND WILL BE RATHER CHILLY WITH THIS NORTHWEST FLOW REGIME WITH ANOTHER FAST MOVING COLD FRONT EXPECTED TO ARRIVE ON SUNDAY. THEN A RATHER STRONG BAROCLINIC FRONT SETS UP ACROSS THE WESTERN AND SOUTHERN PORTIONS OF THE STATE WITH THE WARM FRONT LIFTING NORTHEAST EARLY NEXT WEEK. WITH SEVERAL CONVECTIVE ELEMENTS IN THE MODEL FIELDS...IT SEEMS WE ARE SETTING THE STAGE FOR MCS DEVELOPMENT THAT COULD IMPACT THE REGION THROUGH MOST OF NEXT WEEK. SO THE CHANCE FOR CONVECTION REMAINS IN THE FORECAST/GRIDS AT THIS TIME. && AVIATION /20Z THURSDAY THROUGH TUESDAY/... A ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY MOVED ACROSS OUR TERMINALS. WHILE NOT LOOKING ALL THAT IMPRESSIVE ON RADAR OR SATELLITE UPSTREAM AT THE MOMENT...SEVERE PARAMETERS MIGHT BE COMING TOGETHER TO WARRANT A SEVERE THUNDERSTORM WATCH LATER ON. AS OF THIS WRITING...NOTHING HAS BEEN ISSUED QUITE YET. WE STILL FEEL THAT ANY STORMS THAT DO DEVELOP...WOULD BE SCATTERED TO WIDELY SCATTERED AND THEREFORE STILL NOTHING MORE THAN THE CB/SHRA IN THE TAF. BEST BE ADVISED KEEP IN TUNE WITH THE AVIATION WEATHER SECTION FOR QUICK UPDATES AND CHANGES IN OUR THINKING. AFTER THE DISTURBANCE CLEARS LATER THIS EVENING...A GUSTY NW WIND WILL KICK UP AVERAGING AROUND 12 KTS...GUSTING TO 20 BEFORE BACKING OFF LATER OVERNIGHT. WE THINK ENOUGH OF A BREEZE WILL PERSIST TO PRECLUDE THE FORMATION OF ANY FOG SO VFR ALL THE WAY. GUSTY WINDS WILL PICK UP AGAIN SHORTLY AFTER SUNRISE ON FRIDAY ALONG WITH THE FORMATION OF STRATO-CU UNDERNEATH OF COLD POOL OF AIR. ANOTHER DISTURBANCE COULD TRIGGER MORE ISOLATED SHOWERS AND STORMS BUT CERTAINLY NOT ENOUGH TO PLACE IN TAFS RIGHT NOW. OUTLOOK... SAT...VFR. ISOLD SHRA AT NIGHT. SUN...VFR. SCT SHRA/TSRA POSSIBLE. MON...VFR. ISOLD SHRA/TSRA POSSIBLE. TUE...VFR. && .FIRE WEATHER... WIDELY SCATTERED SHOWERS AND STORMS ARE EXPECTED THROUGH EARLY EVENING...WITH SOME OF THESE CAPABLE OF PRODUCING SMALL HAIL AND STRONG GUSTY WIND. THE ACTIVITY WILL DIMINISH AFTER DARK AND THEN WE WILL BE LEFT WITH A RATHER BREEZY NIGHT. A WEST TO NORTHWEST WIND WILL INCREASE TO 10 TO 20 MPH. WE EXPECT MOST PLACES TO HOLD ONTO A BREEZE ALL NIGHT LONG...AT LEAST 5 TO 10 MPH. THIS SHOULD PREVENT THE FORMATION OF MOST DEW DESPITE NEARLY FULL RECOVERY RATES OF RH 80 TO 90 PERCENT. A GUSTY BREEZY DAY IS ON TAP FOR FRIDAY WITH SUN AND CLOUDS MIXED AND THE OUTSIDE CHANCE FOR A ROGUE SHOWER OR STORM DURING THE AFTERNOON. A NORTHWEST WIND WILL AVERAGE 15 TO 25 MPH...WITH GUSTS TO OVER 30 MPH POSSIBLE. A CLEAR TO PARTY CLOUDY AND CHILLY NIGHT IS EXPECTED FRIDAY NIGHT WITH THE WIND DIMINISHING TO LIGHT LATE. SOME LIGHT DEW IS EXPECTED AS RECOVERY RATES APPROACH 100 PERCENT. DRY WEATHER ON SATURDAY...CHANCES FOR SHOWERS AGAIN LATE SUNDAY AS ANOTHER COLD FRONT HEADS OUR WAY. && .HYDROLOGY... WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH AFTERNOON AND EVENING...WITH BEST COVERAGE ACROSS NORTHERN BASINS. HOWEVER...LIMITED MOISTURE AVAILABILITY...AND FAST MOVEMENT OF ANY PRECIPITATION CORES SHOULD LIMIT RAINFALL AMOUNTS TO BETWEEN 0.10 AND 0.25...WITH PERHAPS AN ISOLATED AMOUNT UP TO 0.30-0.50. THESE AMOUNTS SHOULD HAVE NEGLIGIBLE EFFECTS ON RIVERS/STREAMS. ISOLATED SHOWERS ARE ALSO POSSIBLE FRI AFTERNOON...BUT AGAIN...LIMITING FACTORS SUCH AS SCARCE MOISTURE AVAILABILITY AND FAST MOVEMENT SHOULD KEEP ANY AMOUNTS UNDER 0.10-0.25. NEXT THREAT FOR SHOWERS APPEARS TO BE LATE SAT NIGHT INTO SUNDAY...WITH EXPECTED COVERAGE TO REMAIN SCATTERED...AND THUS LIMITED HYDROLOGICAL IMPACTS. BOTTOM LINE...NO REAL HYDRO PROBLEMS ARE EXPECTED THROUGH THE PERIOD. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...SEVERE THUNDERSTORM WATCH #435 IN EFFECT UNTIL 02Z FRI. NY...SEVERE THUNDERSTORM WATCH #435 IN EFFECT UNTIL 02Z FRI. MA...SEVERE THUNDERSTORM WATCH #435 IN EFFECT UNTIL 02Z FRI. VT...SEVERE THUNDERSTORM WATCH #435 IN EFFECT UNTIL 02Z FRI. && SYNOPSIS...FRUGIS NEAR TERM...BGM SHORT TERM...BGM LONG TERM...BGM AVIATION...HWJIV HYDROLOGY...HWJIV FIRE WX...HWJIV FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/ALBANY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 300 PM EDT THU JUN 21 2007 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-221100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 300 PM EDT THU JUN 21 2007 ...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AHEAD OF A TROUGH OF LOW PRESSURE. WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...THEY MAY PRODUCE SMALL HAIL. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NECESSARY ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND PRIOR TO 10 PM. PLEASE SEND REPORTS OF LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER...WINDS IN EXCESS OF 58 MPH...OR WIND DAMAGE BRINGING DOWN POWER LINES...LARGE TREE LIMBS AND TREES VIA THE SPOTTER REPORT FROM THE WEB PAGE...NYSPIN ...OR THE 1 800 SPOTTER NUMBERS. TAW FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/ALBANY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 521 PM EDT THU JUN 21 2007 NYZ053-060-061-212200- EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-WESTERN RENSSELAER NY- 521 PM EDT THU JUN 21 2007 ...A STRONG THUNDERSTORM IN NORTHERN COLUMBIA AND SOUTHWESTERN RENSSELAER COUNTIES... AT 518 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF CASTLETON-ON-HUDSON...OR ABOUT 10 MILES SOUTH OF DELMAR...AND MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... VALATIE...KINDERHOOK AND 8 MILES SOUTHWEST OF NASSAU BY 535 PM... CHATHAM BY 545 PM... AUSTERLITZ BY 555 PM... WASULA/FRUGIS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 534 PM EDT THU JUN 21 2007 NYZ032-038-212200- NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY- 534 PM EDT THU JUN 21 2007 ...A STRONG THUNDERSTORM IN HERKIMER COUNTY... AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL. THIS STORM WAS LOCATED NEAR WEST WINFIELD...OR ABOUT 12 MILES SOUTHWEST OF ILION...AND MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTHWEST OF SOUTH COLUMBIA AND 7 MILES SOUTHWEST OF SCHUYLER CORNERS BY 540 PM EDT 7 MILES SOUTHWEST OF CULLEN BY 545 PM EDT WARREN BY 550 PM EDT RAINFALL WITH THIS STORM WILL BE AROUND A QUARTER OF AN INCH THROUGH 600 PM. HWJIV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 549 PM EDT THU JUN 21 2007 NYZ043-084-VTZ013-212215- BENNINGTON VT-NORTHERN WASHINGTON NY-SOUTHERN WASHINGTON NY- 549 PM EDT THU JUN 21 2007 ...A STRONG THUNDERSTORM IN BENNINGTON AND WASHINGTON COUNTIES... AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS UP TO 40 MPH AND HALF INCH HAIL. EARLIER...A TRAINED WEATHER SPOTTER REPORTED HAIL UP TO HALF AN INCH IN DIAMETER WITH THIS STORM. THIS STORM WAS LOCATED NEAR HARTFORD...OR ABOUT 11 MILES EAST OF HUDSON FALLS...AND MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... DORSET...MANCHESTER CENTER AND 6 MILES NORTH OF MANCHESTER BY 615 PM EDT RAINFALL WITH THIS STORM WILL REACH A QUARTER TO LOCALLY HALF AN INCH THROUGH 620 PM...AND COULD CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 624 PM EDT THU JUN 21 2007 NYZ038-212300- SOUTHERN HERKIMER NY- 624 PM EDT THU JUN 21 2007 ...A STRONG THUNDERSTORM IN HERKIMER COUNTY... AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...UP TO HALF INCH HAIL. THIS STORM HAS HAD A HISTORY OF PRODUCING PENNY SIZE HAIL NEAR UTICA EARLIER THIS EVENING. THE STORM WAS LOCATED NEAR MOHAWK...OR ABOUT OVER HERKIMER...AND MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... PAINES HOLLOW...SMITH CORNERS...DECK AND WRIGHTS CORNERS BY 630 PM EDT CRAMER CORNERS AND INDIAN CASTLE BY 635 PM EDT STARKVILLE...WILLSE FOUR CORNERS...VAN HORNESVILLE AND DAVYS CORNERS BY 640 PM EDT RAINFALL WITH THIS THUNDERSTORM COULD REACH UP TO HALF AN INCH THROUGH 700 PM IN A FEW LOCALITIES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
630 PM EDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG SHEFFIELD 42.11N 73.35W
06/21/2007 BERKSHIRE MA LAW ENFORCEMENT
TREE AND WIRES DOWN
&&
KOLECISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 644 PM EDT THU JUN 21 2007 CTZ001-212315- NORTHERN LITCHFIELD CT- 644 PM EDT THU JUN 21 2007 ...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY... AT 643 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT LIGHTNING. THIS STORM WAS LOCATED NEAR WINSTED...OR ABOUT 11 MILES NORTH OF TORRINGTON...AND MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... NEW HARTFORD BY 655 PM EDT WASULA/FRUGIS
The Albany radar (KENX), 98 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported in Sunderland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37493.